Wyoming, 2018

Hail in Wyoming, May 21, 2018

May 21, 2018 · NWS RIW · 2 events in 2 counties and zones

An upper level disturbance passing across Wyoming brought a couple of severe thunderstorms to the state. The first episode was near Thermopolis, where a funnel cloud was sighted by several spotters and lowered about three quarters of the way to the ground.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

An upper level disturbance passing across Wyoming brought a couple of severe thunderstorms to the state. The first episode was near Thermopolis, where a funnel cloud was sighted by several spotters and lowered about three quarters of the way to the ground. Another thunderstorm formed in the Lee of the Absarokas and produced quarter size hail to the east of Cody. Some rotation was also observed with this storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at May 21, 2:04 AM MST, 9 hours 26 minutes earlier.

Area forecast discussion, May 21, 2:04 AM MST, 9 hours 26 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
304 AM MDT Mon May 21 2018

.SHORT TERM...Today through Wednesday night
Issued at 255 AM MDT Mon May 21 2018

Overview...Weak steering flow will continue over the region today,
with a closed low forming over central CA. Winds aloft will remain
south-southwesterly, with minor shortwaves moving northward over the
state. These troughs, along with warming temperatures and abundant
moisture, will aid in developing isolated thunderstorms this
afternoon and evening. The closed low will become cut off by
tonight, as it gradually moves over S NV. The nose of the channel
jet is expected to move over southern and central portions Tuesday
afternoon, with areas of U/L divergence over Sweetwater and Natrona
counties.  At the same time, the upper low will begin to fill and
slowly lift toward the NE. Minor shortwaves/perturbations will
continue to move over the state Wednesday, as the remnants of the
upper low move over northern portions of the Great Basin.

Discussion...Convective activity will once again be isolated today,
mainly over the northern and western mountains. PW's will stay near
0.50" and dewpoints in the mid 30s to mid 40s. Locally heavy rain
will be the main threat from these storms. Drier air will make its
way over Sweetwater County, where dewpoints drop into the low to mid
20s. This will be temporary, as southerly winds return Monday night
into Tuesday. Dewpoints will range between the 40s and low 50s
across much of the forecast area Tuesday, with isolated convection
starting over the western mountains by early afternoon. Storms will
increase in coverage through the rest of the afternoon, with
portions of the far north staying dry. Some of these storms could
initially be strong, but the main threat will continue to heavy
rain. The focus will shift mainly east of the Divide Tuesday
evening, as these storms move northward through the overnight hours.
Heavy rain with localized flooding is likely with these storms
through midnight. By Wednesday morning, light showers could be
ongoing across the far north. The area will quickly reset, as
another shortwave moves over the forecast area during the day.
Scattered thunderstorms will occur over western portions, with
isolated thunderstorms east of the Divide. Stronger storms will be
possible over Johnson and Natrona counties. Most of the convection
should end/exit the area by midnight Thursday morning.

.LONG TERM...Thursday through Monday
Issued at 255 AM MDT Mon May 21 2018

Thursday will see scattered showers and thunderstorms over the
west. Some of this activity moves east later in the day into
Thursday evening impacting the north and central basins. Friday
will see only isolated shower and thunderstorm activity, mainly
over and near the mountains. Saturday looks like a dry day with
very isolated showers or storms over the mountains late in the day
or evening. The long range models continue to struggle with the
track of a weather system that moves into California Saturday. One
would think the weather system will weaken as it encounters the
warm ridge of high pressure over the Rockies on Sunday into Sunday
night. The 00Z model runs tonight are more aggressive with the
system smashing into the ridge with a track that takes the system
across NW WY Sunday night/Monday morning and then into Montana
Monday night. This would result in showers and storms over the
west and north Sunday afternoon and night with additional showers
and storms next Monday. Have added this to the forecast and can
refine it more in the coming days. High temperatures will be
warming up for Thurs with 70s for most places. Friday through
Sunday will see upper 70s to mid 80s across the basins with 70s in
the west and south. Next Monday will be cooler. High elevation
snow melt will occur with rising stream and river levels over the
Memorial Day weekend.

&&

.AVIATION...For the 12Z TAFS through 12Z Tuesday
Issued at 255 AM MDT Mon May 21 2018

West of the Continental Divide...KJAC/KBPI/KPNA/KRKS

VFR conditions to prevail through the forecast period. Scattered
showers and thunderstorms will develop over the west after 17Z and
continue through 06Z. Then isolated showers to linger through 12Z
Tuesday. Local MVFR conditions will occur with some
thunderstorms. Mountains will be obscured at times. Wind gusts to
30 knots and small hail will occur with stronger storms.

East of the Continental Divide...KCPR/KCOD/KRIW/KLND/KWRL

VFR conditions to prevail through the forecast period. Scattered
showers and thunderstorms will develop over and near the mountains
after 17Z and continue through 06Z. Then isolated showers to
linger through 12Z Tuesday. Local MVFR conditions will occur with
some thunderstorms. Mountains will be obscured at times. KCOD
airport looks to have the best chance of seeing thunderstorm
activity this afternoon and evening.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC
for the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued at 255 AM MDT Mon May 21 2018

Isolated showers and thunderstorms possible across western and
northern portions this afternoon and evening. Relative humidity will
return to lower values across the lower elevations, with eastern
portions of Zone 279 reaching critical values. Mixing and smoke
dispersal will range from good to excellent. Showers and
thunderstorms will develop across southern portions and the higher
elevations by mid afternoon Tuesday, becoming widespread late in the
afternoon into the evening. Heavy rain with localized flooding will
be possible, as these storms move northward Tuesday night.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...LaVoie
LONG TERM...AR
AVIATION...AR
FIRE WEATHER...LaVoie
Hazardous weather outlook, May 21, 1:10 AM MST, 10 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
210 AM MDT Mon May 21 2018

WYZ001>020-022>030-221100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
210 AM MDT Mon May 21 2018

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Isolated afternoon and evening thunderstorms mainly over the
northern and western portions.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Tuesday...Widespread showers and thunderstorms by late afternoon,
continuing overnight. Heavy rain with localized flooding with the
stronger storms, especially east of the Divide. Some stronger
storms will have hail and strong wind gusts.

Wednesday...A chance of afternoon and evening thunderstorms,
especially over western and northern portions. Locally heavy rain
possible over the northwest.

Thursday...A chance of afternoon and evening thunderstorms over
and near the mountains. Isolated thunderstorms elsewhere.

Sunday...A chance of thunderstorms in the west. Isolated
thunderstorms elsewhere.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 hail. Local standard time, as filed.

Funnel Cloud, Hot Springs

When
May 21, 11:30 AM MST to 11:33 AM MST
Where
Hot Springs County, 5.45 mi E of East Thermopolis to 6.36 mi E of East Thermopolis
Reported by
Trained Spotter
Coordinates
43.639, -108.062

Several trained spotters reported a funnel cloud to the east-southeast of Thermopolis over the Owl Creek Range.

Hail, Park

When
May 21, 1:28 PM MST to 1:32 PM MST
Where
Park County, 10 mi ENE of Cody to 8.21 mi ENE of (Cod)yellowstone Apt
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
44.575, -108.882

A television station forwarded a report of quarter size hail to the east of Cody.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749591, 749592.